This site is intended for healthcare professionals only

Resource to highlight the risks of valproate during pregnancy

Written by: | Published:

Valproate during pregnancy can cause side-effects Valproate during pregnancy can cause side-effects

A new toolkit for healthcare professionals to inform female patients of the risks of taking valproate medicines during pregnancy has been launched.

The Medicines and Healthcare products Regulatory Agency (MHRA) is asking nurses, midwives, GPs, pharmacists and other relevant healthcare and mental health professionals to use the toolkit to discuss the risk factors with patients.

The toolkit was developed after consultation with healthcare professionals and patient groups. The toolkit includes a small patient card to be issued by pharmacists, booklets for healthcare professionals and for patients together with a checklist of important questions and discussion points to be kept with the patients file. Warnings will appear on the medicine's packaging later this year.

Dr Asha Kasliwal, vice president of the Faculty of Sexual and Reproductive Healthcare, (FSRH) said the FSRH welcomes the launch of the toolkit. 'We believe this toolkit will strongly highlight the risks associated with taking valproate during pregnancy. It will encourage clinicians to raise the subject proactively and give the best possible advice regarding highly effective contraception to women taking valproate so that they can avoid unintended pregnancy,' she said.

Various other charities such as Epilepsy Action, Bipolar UK, Mind and the Epilepsy Society have also welcomed the toolkit.

Valproate is a treatment for epilepsy and bipolar disorder and is prescribed to thousands of women. It is associated with a risk of birth defects and developmental disorders in babies born to women who take valproate during pregnancy.

The MHRA strengthened warnings on the risks of valproate in pregnancy as the understanding of these risks had increased. Up to four in 10 babies are at risk of developmental disorders and approximately one in 10 are at risk of birth defects. The new tollkit addresses concerns that the risks of valproate are not being adequately explained to female patients.


What do you think? Leave a comment below or tweet your views to @IndyNurseMag

This material is protected by MA Healthcare Ltd copyright.
See Terms and Conditions.

Comments

Name
 
Email
 
Comments
 

Please view our Terms and Conditions before leaving a comment.

Change the CAPTCHA codeSpeak the CAPTCHA code
 

Newsletter

Sign up to the newsletter

About

Independent Nurse is the professional resource for primary care and community nurses, providing clinical articles for practice nurses and prescribers.

Newsletter

Subscribe to our newsletter and stay up to date with the latest nursing news.

Stay Connected

Stay social with Independent Nurse by following us on Twitter, liking us on Facebook or connecting on LinkedIn.

Archive

Need access to some of our older articles? You can view our archive, or alternatively contact us.

Contact Us

MA Healthcare Ltd.
St Jude's Church, Dulwich Road
London, SE24 0PB

Tel: +44 (0)20 7738 5454
Registered in England and Wales No. 01878373

Meet the team

Authors

Find out how to contribute to Independent Nurse here.